Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 5, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 10, 2015, 3:30 PM CDT for Buffalo County, Hand County, South Dakota. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2015, 3:30 PM CDT (20:30 UTC)
- Expired
- May 10, 2015, 3:47 PM CDT
- In force
- 17 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Buffalo County, SD, Hand County, SD
The radar
The Aberdeen radar (KABR), 150 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 483 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 389 m²/s²
- 0-3 km storm-relative helicity
- 692 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
504
WUUS53 KABR 102030
SVRABR
SDC017-059-102115-
/O.NEW.KABR.SV.W.0005.150510T2030Z-150510T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
330 PM CDT SUN MAY 10 2015
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN BUFFALO COUNTY IN CENTRAL SOUTH DAKOTA...
SOUTHERN HAND COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 415 PM CDT
* AT 330 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GANN
VALLEY...OR 19 MILES EAST OF FORT THOMPSON...MOVING NORTH AT 30
MPH.
HAZARD...PING PONG BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
PLEASANT VALLEY COUNTRY CHURCH AROUND 405 PM CDT.
SUNSHINE BIBLE ACADEMY AROUND 410 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4399 9918 4455 9919 4450 9873 4420 9885
4419 9893 4399 9893 4395 9894
TIME...MOT...LOC 2030Z 191DEG 24KT 4405 9904
HAIL...1.50IN
WIND...<50MPH
$$
SCARLETT1 follow-up statement
364
WWUS53 KABR 102047
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
347 PM CDT SUN MAY 10 2015
SDC017-059-102057-
/O.CAN.KABR.SV.W.0005.000000T0000Z-150510T2115Z/
BUFFALO SD-HAND SD-
347 PM CDT SUN MAY 10 2015
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BUFFALO AND SOUTHERN
HAND COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER SMALL HAIL IS
STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4399 9918 4455 9919 4450 9873 4420 9885
4419 9893 4399 9893 4395 9894
TIME...MOT...LOC 2042Z 191DEG 24KT 4416 9901
$$
SCARLETTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 12:20 PM CDT, 3 hours 10 minutes earlier.
Area forecast discussion, May 10, 12:20 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 1220 PM CDT SUN MAY 10 2015 .UPDATE... ISSUED AT 1157 AM CDT SUN MAY 10 2015 UPDATED FOR 18Z AVIATION. UPDATE ISSUED AT 1042 AM CDT SUN MAY 10 2015 DYNAMIC LOW PRESSURE SYSTEM CENTERED OVER NEBRASKA CONTINUES TO MOVE NORTHWARD. DRY SLOT MOVING IN AS WELL AND BEGINNING TO SEE PRECIP BECOME MORE SCT IN NATURE. EXPECT MORE PRECIP TO FILL IN THROUGH THE DAY WITH THUNDERSTORMS INCREASINGLY LIKELY BY AFTERNOON. GREATEST SVR THREAT IS SOUTH OF THE AREA...BUT CERTAINLY COULD SEE A FEW STRONG AND MARGINALLY SVR STORMS LATER TODAY. && .SHORT TERM...(TODAY THROUGH TUESDAY AFTERNOON) ISSUED AT 347 AM CDT SUN MAY 10 2015 NOT MUCH CHANGE TO THE FORECAST AS A VERY DYNAMIC SPRING STORM SYSTEM CONTINUES TO DEVELOP TO THE SOUTH AND LIFT NORTHEAST. THE SNOW LINE HAS SHIFTED INTO WESTERN COUNTIES...AND WITH ADDITIONAL SNOW THROUGH THE MORNING...WILL ADD A WINTER WX ADVISORY FOR THE WESTERN HALF OF JONES/SUDDENLY COUNTIES. THE BULK OF SNOW WILL STILL PROCEED NORTH INTO WESTERN CORSON/DEWEY...WITH LITTLE CHANGE IN EXPECTED SNOW AMOUNTS DEPICTED IN LATEST GUIDANCE. CONVECTION IS STILL EXPECTED TO FORM IN FSD CWA AND LIFT NORTHWARDS INTO EASTERN SD. PROFILES SUPPORT ELEVATED CONVECTION WITH AROUND 1000 J/KG MUCAPE AND STRONG SPEED SHEAR. BUT...AS WE ARE ON THE COOL SIDE OF THE WARM FRONT...SEVERE THREAT WILL BE LIMITED TO HAIL. TROWAL PRECIP WILL LINGER INTO MONDAY...WITH VARYING DEGREES OF SATURATION WITHIN THE DENDRITIC GROWTH ZONE...SO SNOWFALL ON THE BACKSIDE OF THIS SYSTEM WILL BE SPORADIC AND UNLIKELY TO LEAD TO ACCUMULATIONS. .LONG TERM...(TUESDAY EVENING THROUGH SATURDAY) ISSUED AT 347 AM CDT SUN MAY 10 2015 MODEL AGREEMENT TODAY IS MARGINAL AT BEST. WHILE THEY DO AGREE ON A S/W RIDGE AND DRY CONDITIONS EARLY IN THE PERIOD...AFTER THAT THERE ARE SOME FAIRLY BIG DIFFERENCES. THE ECMWF IS MUCH MORE AGGRESSIVE WITH A WAVE MOVING ACROSS THE REGION ON WEDNESDAY AND WEDNESDAY NIGHT...WHILE THE GFS IS SLOWER AND FURTHER SOUTH. LATE IN THE PERIOD THEY COME BACK INTO LINE WITH ANOTHER MAJOR STORM FORMING OVER THE SOUTHWEST CONUS. THAT SYSTEMS EFFECTS WILL BE FELT NEXT WEEKEND. OUTSIDE OF TUESDAY...UNFORTUNATELY THE POPS WILL REMAIN BROADBRUSHED AS SFC FRONT STALLS OVER THE REGION AND INTERACTS WITH ENERGY ALOFT. MIXED LAYER CAPES WILL SUPPORT THUNDER THROUGH THE PERIOD. TEMPERATURES OVERALL SHOULD AVERAGE OUT ABOUT NORMAL FOR THE FORECAST PERIOD. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1220 PM CDT SUN MAY 10 2015 EXPECT MVF/IFR CIGS TO CONTINUE THROUGHOUT THE PERIOD. A RAIN AND SNOW MIX IS LIKELY AT KMBG REDUCING VSBY BELOW 1 NM AT TIMES. THUNDER IS POSSIBLE AT KABR AND KATY 18Z-02Z. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...WINTER STORM WARNING UNTIL 6 PM MDT THIS EVENING FOR SDZ003-015. MN...NONE. && UPDATE...SCARLETT SHORT TERM...CONNELLY LONG TERM...TDK AVIATION...SCARLETT
Hazardous weather outlook, May 10, 4:01 AM CDT, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 401 AM CDT SUN MAY 10 2015 MNZ039-046-SDZ004>011-016>023-034>037-048-051-110915- TRAVERSE-BIG STONE-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS- WALWORTH-EDMUNDS-DAY-POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL-SULLY-HUGHES-HYDE-HAND-LYMAN-BUFFALO- 401 AM CDT SUN MAY 10 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS MAY DEVELOP SOUTH OF THE FORECAST AREA THIS AFTERNOON AND MOVE RAPIDLY NORTHWARDS WHILE WEAKENING. THE SEVERE WEATHER THREAT IS LOW...HOWEVER STRONGER STORMS WILL BE CAPABLE OF PRODUCING HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS UNLIKELY. SDZ003-015-033-045-110915- CORSON-DEWEY-STANLEY-JONES- 401 AM CDT SUN MAY 10 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT HEAVY WET SNOW WILL CONTINUE ACROSS WESTERN SOUTH DAKOTA RESULTING IN HAZARDOUS TRAVEL CONDITIONS TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. CONNELLY
In the hours before
Local storm report, May 10, 2:14 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
214 PM CDT SUN MAY 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM HEAVY SNOW 9 WSW MCINTOSH 45.87N 101.52W
05/10/2015 M5.0 INCH CORSON SD COCORAHS
POWER OUT
&&
EVENT NUMBER ABR1500287
TMKLocal storm report, May 10, 2:31 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
231 PM CDT SUN MAY 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HEAVY SNOW TIMBER LAKE 45.43N 101.07W
05/10/2015 M6.0 INCH DEWEY SD CO-OP OBSERVER
LOTS OF MELTING THROUGHOUT THE DAY
&&
EVENT NUMBER ABR1500288
TMKLocal storm report, May 10, 2:32 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
232 PM CDT SUN MAY 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 PM HEAVY SNOW 14 NNE ISABEL 45.58N 101.32W
05/10/2015 M8.0 INCH CORSON SD CO-OP OBSERVER
HEAVY WET SNOW
&&
EVENT NUMBER ABR1500289
TMKLocal storm report, May 10, 2:33 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
233 PM CDT SUN MAY 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM HEAVY SNOW 5 NW FIRESTEEL 45.48N 101.36W
05/10/2015 M12.0 INCH CORSON SD COCORAHS
&&
EVENT NUMBER ABR1500290
TMKSpecial weather statement, May 10, 3:11 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 311 PM CDT SUN MAY 10 2015 SDZ019-020-022-102100- CODINGTON SD-CLARK SD-HAMLIN SD- 311 PM CDT SUN MAY 10 2015 ...SPECIAL WEATHER STATEMENT... AT 311 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER KELLERTON CHURCH...OR 15 MILES SOUTHWEST OF WATERTOWN...MOVING NORTH AT 30 MPH. HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WATERTOWN...HAYTI...FLORENCE...HENRY...HAZEL...KELLERTON CHURCH... SANDY SHORE REC AREA...LAKE KAMPESKA...TINKERTOWN...WATERTOWN CITY PARK...GOOSE LAKE...THOMAS...MEDICINE LAKE...HAMLIN EDUCATION CENTER...MEMORIAL PARK CAMPING SITE...LONG LAKE...PELICAN LAKE AND GRASS LAKE. LAT...LON 4459 9718 4458 9743 4506 9754 4508 9716 TIME...MOT...LOC 2011Z 176DEG 26KT 4473 9733 SCARLETT
Local storm report, May 10, 3:19 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
319 PM CDT SUN MAY 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM HAIL HAZEL 44.76N 97.38W
05/10/2015 M1.50 INCH HAMLIN SD EMERGENCY MNGR
&&
EVENT NUMBER ABR1500291
TMKThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 3:33 AM CDT | Winter Weather Advisory | ABR | Jones, Stanley | 8 hr |
| May 10, 12:47 PM CDT | Special Weather Statement | ABR | Clark | 28 min |
| May 10, 3:11 PM CDT | Special Weather Statement | ABR | Codington, Hamlin | 49 min |
| May 10, 3:19 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Hamlin | 26 min |
| May 10, 3:38 PM CDT | Special Weather Statement | ABR | Brown | 52 min |
| May 10, 3:44 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Day | 46 min |
| May 10, 3:44 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Day | 46 min |
| May 10, 3:48 PM CDT | Winter Weather Advisory | ABR | Campbell, Edmunds, Faulk, McPherson, Potter, Walworth | 21 hr |
| May 10, 4:08 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 52 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.